Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 134, NWS Pueblo, CO

July 10, 2005Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 10, 2005, 10:40 PM MDT for Kiowa County, Colorado. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2005, 10:40 PM MDT (04:40 UTC)
Expired
Jul 10, 2005, 11:53 PM MDT
In force
73 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Kiowa County, CO

The radar

The Goodland radar (KGLD), 108 km from the middle of the area, began a volume at 04:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2005-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2005-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
4307 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 110441
SVRPUB
COC061-110545-
/O.NEW.KPUB.SV.W.0134.050711T0440Z-050711T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
1040 PM MDT SUN JUL 10 2005

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN KIOWA COUNTY IN SOUTHEAST COLORADO.

* UNTIL 1145 PM MDT.

* AT 1039 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS CENTERED
  NEAR SHERIDAN LAKE...OR 26 MILES WEST OF TRIBUNE...AND WAS MOVING
  EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER TOWNER BY 1105 PM MDT.

AT 1038 PM A NATIONAL WEATHER SERVICE SPOTTER SAW QUARTER SIZE HAIL 
AT SHERIDAN LAKE.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3861 10234 3835 10234 3827 10205 3861 10205

$$
3 follow-up statements
000 
WWUS55 KPUB 110507
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1107 PM MDT SUN JUL 10 2005

COC061-110545-
/O.CON.KPUB.SV.W.0134.000000T0000Z-050711T0545Z/
KIOWA CO-
1107 PM MDT SUN JUL 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR EASTERN KIOWA COUNTY
UNTIL 1145 PM MDT...

AT 1106 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED 6
MILES SOUTHEAST OF SHERIDAN LAKE...OR ABOUT 27 MILES WEST OF
TRIBUNE...MOVING SOUTHEAST AT 10 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
KIOWA COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3861 10234 3827 10233 3827 10205 3861 10205

$$
000 
WWUS55 KPUB 110528
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1128 PM MDT SUN JUL 10 2005

COC061-110545-
/O.CON.KPUB.SV.W.0134.000000T0000Z-050711T0545Z/
KIOWA CO-
1128 PM MDT SUN JUL 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR EASTERN KIOWA COUNTY
UNTIL 1145 PM MDT...

AT 1127 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED 7
MILES SOUTH OF SHERIDAN LAKE...OR ABOUT 27 MILES NORTHEAST OF
LAMAR...MOVING SOUTH AT 10 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
KIOWA COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3861 10246 3826 10247 3826 10204 3861 10205

$$
000 
WWUS55 KPUB 110553
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1152 PM MDT SUN JUL 10 2005

COC061-110602-
/O.EXP.KPUB.SV.W.0134.000000T0000Z-050711T0545Z/
KIOWA CO-
1152 PM MDT SUN JUL 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN KIOWA COUNTY HAS
EXPIRED...

AT 1148 PM MDT...DOPPLER RADAR SHOWED THAT...WITH THE EXCEPTION OF
LIGHTNING...THE WEATHER HAS WEAKENED BELOW SEVERE CRITERIA AND NO 
LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.  HOWEVER... 
THIS STORM IS STILL PRODUCING HEAVY RAIN OVER PORTIONS OF EASTERN 
KIOWA COUNTY.

LAT...LON 3861 10246 3826 10247 3826 10204 3861 10205

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:32 PM MDT, 8 hours 8 minutes earlier.

Area forecast discussion, Jul 10, 2:32 PM MDT, 8 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
232 PM MDT SUN JUL 10 2005

.SHORT TERM...
(TONIGHT AND TOMORROW)

MAIN SHORT TERM CONCERNS WINDS OVER FIRE AREA AND FRONTAL PASSAGE ON
MONDAY.

UPPER RIDGE FLATTENED OUT SOMEWHAT FOLLOWING SHORT WAVE PASSAGE
LAST NIGHT AND UPPER TROF HAS PUSHED INTO WESTERN COLORADO. DRY
SWATH OVER CWFA THIS MORNING BEING OVERRUN BY THE MID TO UPPER LEVEL
MOISTURE AHEAD OF THE TROF. SOME FLAT CU AND STRATOCU SPREADING
ACROSS PIKES PEAK REGION. SURFACE DEWPOINTS IN THE LOW 30S ALONG I-
25 CORRIDOR AND 20S OVER EASTERN MOUNTAINS. GUSTY SURFACE WINDS
ALONG EASTERN BORDER AND NEAR CONTINENTAL DIVIDE. OTHERWISE WEAK
GRADIENT EXCEPT ALONG EAST SLOPE OF WET MOUNTAINS. MASON FIRE
PROVIDING ITS OWN ATMOSPHERE. FREQUENT UPWARD SURGES OF SMOKE SEEN
FROM THE WFO. KPUX VELOCITY DATA SHOWING WELL DEFINED SMOKE
SIGNATURE WITH DIFFLUENT WINDS ABOVE 20K FEET. CONDITIONS NEAR THE
FIRE APPEAR TO BE LOCALLY ENHANCED AND EXPECT THAT TO CONTINUE INTO
THE EVENING. KEPT WINDS UP THROUGH THE EVENING ALONG THE EAST SLOPE
OF THE WET MOUNTAINS.

TONIGHT...WESTERN TROF APPROACHES AND WILL HELP MAINTAIN A WESTERLY
WIND COMPONENT WELL INTO THE NIGHT. TROF WILL TRACK ACROSS NORTH OF
THE CWFA BUT WILL STILL INFLUENCE THE WINDS.

MONDAY...USED NAM FOR FRONTAL TIMING ON MONDAY. FRONTAL PASSAGE
PROBABLY LATE AFTERNOON. NAM HAS MUCH MORE PRECIP FORECAST FOR THE
AREA WHILE THE GFS IS NEARLY DRY. USING NAM FIGURE A NORTHEAST WIND
COMPONENT FOR THE AFTERNOON AND KEPT ISOLATED POPS FOR EASTERN
MOUNTAINS AND SPREAD 10 POPS ACROSS EASTERN PLAINS AFTER 21Z
THINKING SOME CONVECTIVE ACTIVITY POSSIBLE AHEAD OF NEXT BOUNDARY.

.LONG TERM...
(MON NITE TO NEXT SUNDAY)

...MAIN CONCERN IS METEOROLOGY WHICH WILL AFFECT THE FIRE WEST OF
   PUEBLO, COLORADO...

FRONT WHICH MOVED INTO THE PLAINS DURING THE DAY MONDAY SHOULD
BE INTO N NM BY 00Z TUESDAY. SOMEWHAT COOLER AIR WILL BE ADVECTED
INTO THE REGION ALONG WITH AN INCREASING CHANCE OF POPS MON EVENING.
BEST CHANCE WILL BE ALONG THE S FACING SLOPES OF THE S MTNS AND I-25
CORRIDOR...AND LEFT HIGHEST POPS (30%) THIS REGION (ACTUAL NAM MOS
VALUES HIGHER BUT WILL PLAY IT CONSERVATIVE FOR NOW).

THERE WILL LIKELY BE SOME LOWER CLOUDS LOCATED OVER ABOVE MENTIONED
AREAS ON TUESDAY MORNING. WITH FRONT COMING THROUGH...TEMPS TUESDAY
WILL BE A BIT COOLER THAN 4 AM FCST...AND BUMPED THEM DOWN A FEW
DEGREES OVER MOST OF THE AREA. IT APPEARS THIS BOUNDARY IS GOING TO
BE FAIRLY DEEP...SO MSTR SHOULD WORK ITS WAY WEST INTO THE SLV AND
SJU MTN REGIONS...WITH CORRESPONDING POPS INCREASING OVER THESE
REGIONS.

THIS FRONT IN THE SHORT TERM SHOULD HELP PUT THE BRAKES ON THE FIRE
BURNING WEST OF PUEBLO. COOLER AIR...A GOOD SHOT OF SOME RAIN...AND
INCREASING RH VALUES ALONG WITH LESSER LAPSE RATES WILL ASSIST IN
SUPPRESSING THE FIRE. MAIN CONCERN HOWEVER...IS NE TO EAST WINDS WILL
PUSH THE FIRE BACK DEEPER INTO THE WET MTNS. THIS IS A CONCERN AS
TEMPS WILL ONCE AGAIN BE ON THE INCREASE BY WEDNESDAY WITH HIGHS BACK
WELL INTO THE 90S. WINDS IN THE LOWER LVLS BY WED WILL BE MORE FROM
THE EAST TO NORHTEAST WHICH WILL CONTINUE TO PUSH THE FIRE BACK INTO
HIER TRRN OF THE WET MTNS.

DID NOT MAKE MUCH CHANGES TO THE LONGER RANGE FORECAST. HIGHS WILL
BE WELL INTO THE 90S EACH DAY WITH A SLIGHT CHANCE OF POPS EACH DAY
MAINLY ALONG THE E FACING SLOPES OF THE S MTNS. WITH THE LARGE HIGH
TO OUR WEST...FLOW ALOFT WILL MAINLY BE FROM A N TO NELY
COMPONENT.

AS A SIDE NOTE...IF GFS IS CORRECT...WE MAY SEE A MAJOR COOL DOWN BY
AFTER NEXT WEEKEND. HOWEVER...THIS FRONT JUST LOOKS...FROM A
CLIMATOLOGICAL STANDPOINT...A BIT TOO STRONG. /HODANISH

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 10, 6:45 AM MDT, 15 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
645 AM MDT SUN JUL 10 2005

COZ058>089-093>099-111300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
645 AM MDT SUN JUL 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE HIGHER
TERRAIN EARLY THIS AFTERNOON...WITH ISOLATED THUNDERSTORMS ALSO
POSSIBLE ACROSS THE EASTERN PLAINS LATE IN THE AFTERNOON AND THROUGH
THE EARLY EVENING HOURS. ANY THUNDERSTORMS WHICH DEVELOP TODAY WILL
BE HIGH BASED...AND HAVE THE POTENTIAL TO PRODUCE WIND GUSTS TO
BETWEEN 40 AND 50 MPH...ALONG WITH CLOUD TO GROUND LIGHTNING. STORMS
WHICH DEVELOP ACROSS THE EASTERN PLAINS WILL HAVE A CHANCE OF
PRODUCING SOME RAINFALL...AS MORE LOW LEVEL MOISTURE WILL BE IN
PLACE. SMALL HAIL TO AROUND 1/4 INCH IN DIAMETER WILL ALSO BE
POSSIBLE WITH THE STRONGEST STORMS ACROSS SOUTHEASTERN COLORADO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE ACROSS
MUCH OF THE AREA EACH DAY. THERE WILL PROBABLY BE SOME SCATTERED
COVERAGE OF THUNDERSTORMS IN AND NEAR THE EASTERN MOUNTAINS MONDAY
AFTERNOON AND EVENING...WITH SOME WETTING RAINS. THE MAIN THREATS
FROM STORMS WILL BE CLOUD TO GROUND LIGHTNING AND WIND GUSTS UP TO 50
MPH.  HAIL UP TO 1/2 INCH IN DIAMETER WILL ALSO BE POSSIBLE WITH THE
STRONGEST STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 11:25 PM MDTSevere Thunderstorm WarningPUBProwers76 min
Jul 10, 11:44 PM MDTFlash Flood WarningPUBKiowa3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.